A Clinical Risk Case Study- Negligently Administering Gentamicin

A Clinical Risk Case Study- Negligently Administering Gentamicin

Setting the Scene

The Patient, who was admitted to hospital with a possible infection, developed acute kidney injury as a result of the administration of a too high dose of Gentamicin. The Deceased’s renal function deteriorated placing the Patient in a life-threatening condition.

The main learning points from this review stem from the following events:

  • Administering Gentamicin to a Patient when there was no evidence of a worsening clinical status.

  • Prescribing more than 200mg of Gentamicin, a dose which not only fell outside the healthcare providers own maximum dosage guidelines but was prescribed due to an incorrect estimation of the Patient’s weight.

  • The continuation of Gentamicin, despite the recommendation to stop its administration due to blood test results suggestive of Acute Kidney Injury (AKI).

Recommendations to Prevent Incident Recurrence and Improve Patient Safety

Gentamicin is nephrotoxic which means it can cause damage to the kidneys therefore, it must only be prescribed when clinically justifiable to do so and at the recommended dose.

It is of vital importance that the dosage of Gentamicin is determined in line with the Patient’s weight and suggested guidelines. Gentamicin should be stopped if blood test results show a significant rise in creatine levels, as if continued, could lead to AKI as demonstrated in this case.

TMLEP’s recommendations to reduce recurrence and enhance patient safety are as follows:

  1. Clinicians need to be provided with regular training on dosage guidelines and AKI occurrences. This could be achieved through the use of e-alerts and associated education AKI programmes.

  2. Clinicians should be provided with specific guidance regarding Gentamicin use in the setting of AKI and impaired renal function

  3. Ensure patients receive more frequent Consultant reviews and are provided with better medical support/reviews especially over weekends and bank holidays.

Summary

The Patient was prescribed Gentamicin without clear documented clinical indication to do so. Their medical notes were not referred to resulting in an inaccurate estimation of their weight and the administration of a significant high dosage of Gentamicin which was not stopped when requested.

It is of vital importance that healthcare providers train and educate their teams so that the use of Gentamicin and the subsequent side effects are better understood.

References

  • Co-written by The TMLEP Clinical Risk and Patient Safety Publishing Group and Dr Richard Hull MA(Cantab), MB BChir, MRCP(UK), PhD Consultant Nephrologist and Consultant Physician. (2018). A Clinical Risk Case Study- Negligently Administering Gentamicin. TMLEP Clinical Risk Case Studies. 2 (3), 1.

Important Note

This article is intended to raise awareness to clinical risk issues in an effort to reduce incidence recurrence and improve patient safety. This is not intended to be relied upon as advice. Facts have been altered to ensure this case is non-identifiable, albeit clinical learning points remain applicable. To request an independent clinical review, please contact admin@tmlep.com or call +44 (0) 203 355 9796.